Thursday, November 1, 2012

Why You Might Want to Think About Magnesium

This is Cadbury's Dark Chocolate and this bar also has raisins.


        Throughout my life whenever I have come to need medical care, I am almost always found to have a low magnesium level.  In the acute sense, a low magnesium level or hypomagnesemia, means that the person has an acute deficiency of magnesium, and that their blood level has fallen below the optimal which is 1.5-2.5 mg/dl.   Hypomagnesemia can be extremely dangerous.
            My first tangle with low magnesium levels was at the end of my first pregnancy when I developed pre-eclampsia toxemia, and it was corrected using intravenous magnesium.  As I indicated, it has come up a number of times since then also.
            Why should you care about your magnesium levels and what might you notice if you are deficient ?

People who are truly deficient in magnesium may have muscle jerking, depression, tics, disturbances in heart rhythm, (yes, can be a primary cause of atrial fibrillation), tremors, some neurologic manifestations, sometimes behavioral issues, hypertension and cramping.  There may be some odd neurological effects or sometimes even psychiatric ones. There can be  memory problems, insomnia, lethargy, or a simple failure to gets one's house work done. Even asthma can be exacerbated by a low magnesium level. Some people have higher blood sugars than would be expected.  A deficient patient may have ALL of these symptoms or none of them. Most patients have a few.


These are freeze dried chives.  They are excellent added to eggs in omelets, quiches, or scrambled eggs.




             How do magnesium deficiencies occur ? Don't you have to have a really horrible diet to get one ?

Some patients and some families simply don't absorb magnesium as they should.  Families who have ulcerative colitis or Crohn's disease or who even have relatives who have malabsorption syndromes might not absorb magnesium well.  People who tend to run more toward the diarrhea end of the scale rather than constipation, may also be people with low magnesium.  Diarrhea tends to diminish the magnesium level of most patients.  Alcoholics may also have low magnesium levels, possibly because alcohol can displace food for them. Still others may have diminished magnesium levels because they take any number of drugs which may diminish magnesium levels or impede the ability to absorb it from dietary means.  Those who take diuretics can drop their magnesium levels also.  Some people who have a high sugar diet, like multiple sugared sodas each day will tend to have diarrhea, and directly this can also diminish magnesium levels.

           In the last few years in clinics and doctor's offices, we have seen a bumper crop of those with low magnesium levels.  It seems that PPIs, proton pump inhibitors, like Omeprazole   (aka brand name Prilosec),   Esomeprazole (aka brand name Nexium) and many other drugs of this class, both now available OTC, and prescription, gradually drop the magnesium levels of our patients.  A lot of patients really do require PPIs, and discontinuing them would be injurious to them, but many physicians, PAs, and Nurse Practitioners are not aware of the connection with a low magnesium level following treatment.   This incidentally, is why the package directions state that the patient should take these drugs for three weeks and then discontinue.  Of course, many patients are on these medications, with good reason, for many years without interruption.  Often, the only patients who are placed on magnesium supplements are the patients who ask to be.








           Then it should be simple to take a pill and replace it ?

No, not necessarily.   First, if you are symptomatic from low magnesium levels you should see your doctor and get this issue documented, so that it can be monitored in the future.  Secondly, there are some magnesium supplements available over the counter at your drug store.  Unfortunately, these may not contain enough magnesium for you, and Slo-Mag and some of the others can cause stomach upset and some diarrhea, which doesn't actually encourage compliance.   Fortunately, there is something else you can do.
You can buy something called Magnesium Alginate, a chelated formula, either on Amazon or from your trusted supplement peddlar by mail.  Follow the directions and you may well feel better.
        You should also evaluate what has caused you to have a lower magnesium than you should.
 In my case, I am a tea-totaller, so I am not displacing food with alcohol.   (At least not yet)   I do however, take some medications which drop magnesium. I drink a sugared soda on my birthday and at Christmas. But,  I take a diuretic, AND I have taken a PPI since long before the FDA even considered making some of them OTC.  My low magnesium levels manifest for me in episodic atrial fibrillation, but also slight dizziness and balance issues on stairs.
         You should also consider which foods boost magnesium. 

   Rice bran, wheat brain, or oat bran

  Dark chocolate       (then I really should have been fine !)

 Brazil nuts, sesame seeds, sunflower seeds, almonds, cashews,  soybeans
 dry roasted soybeans (edamame), pumpkin seeds, molasses,

   Dry herbs like coriander, chives and sage.

           In total, I get a lot of these foods, and I am still deficient, and this is why a lot of bright physicians suggest that those who take diuretics or PPIs, also supplement magnesium in tablet.    We got very good in the medical profession about talking about potassium,  and then we got better about talking about calcium, but I think we may have been remiss in starting the discussions about magnesium.


            I hope this mention of magnesium has resonated with some of you.  Take good care.





5 comments:

lotta joy said...

I am DEFINITELY low on magnesium, but every time I try to increase it, I get horrendous headaches. And I mean HORRENDOUS.

JaneofVirginia said...

Interesting. My doctor had me supplementing Mag Ox 400 mg. which is available OTC in any pharmacy. This upset my stomach and I really wasn't very compliant afterward. The magnesium glycinate has not impacted me as adversely, and I bought this by mail. I do feel better with a magnesium within the normal range now.

Sandy said...

My husband is low on magnesium. Mostly because of the medications he's on. He would wake up with horrific muscle spasms and cramps through out his entire body. He started taking a product called Natural Calm. It's a natural magnesium powder you mix with water, and drink a couple of times a day. This product can be purchased in health food store and Wal-Mart. It comes in several flavors and is not bad. I take the same product, it has reduced the spasms and cramps substantially. Before taking this product we brough the container to our doctor to make sure it would be okay and not cause problems with the medications taken.

JaneofVirginia said...

Thanks you Sandy. This is an additional product that some of our readers can explore. It's great that you checked with your physicians first, because so many do not. I am still surprised at how many supplement, OTC meds and prescription med adjustments are made by people without giving us at the clinic, a call.

Kathy Shea Mormino said...

I'd like to invite you to join me at the Clever Chicks Blog Hop this week! http://www.the-chicken-chick.com/2012/11/clever-chicks-blog-hop-8-and-rural.html

I hope to see you there!
Cheers!
Kathy Shea Mormino
The Chicken Chick